Iowa, 2011

Winter Weather in Iowa, January 16 to 17, 2011

January 16 to 17, 2011 · NWS FSD · 4 events in 4 counties and zones

Light freezing rain during the night of January 16th into the morning of January 17th caused icy roads and walking surfaces. Temperatures warmed enough to change the precipitation to light rain by late morning.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Light freezing rain during the night of January 16th into the morning of January 17th caused icy roads and walking surfaces. Temperatures warmed enough to change the precipitation to light rain by late morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 16, 8:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 16, 8:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CST SUN JAN 16 2011

.DISCUSSION...

ATMOSPHERE HAS HAD A HARD TIME SATURATING THIS EVENING...WITH ONLY
VERY ISOLATED PRECIPITATION REPORTS ACROSS THE REGION...IN SPITE OF
WIDESPREAD ECHOES ON RADAR. NOW BEGINNING TO GET SOME PRECIPITATION
REPORTS AS ATMOSPHERE BEGINS TO FINALLY SATURATE...WITH THIS TREND
TO CONTINUE THROUGH THE EVENING HOURS...MAINLY IN OUR EAST AS WAA
AND UPPER LEVEL DIVERGENCE INCREASE OVER THAT AREA. PRECIPITATION
TYPE COVERED PRETTY WELL IN THE GRIDS...WITH SNOW IN THE EAST
TRANSITIONING TO MIXED PRECIPITATION FROM WEST TO EAST AS THE
ATMOSPHERE WARMS ALOFT. SURFACE TEMPERATURES ARE ALREADY SLOWLY
RISING...AND EXPECT THIS TREND TO CONTINUE THROUGH THE REMAINDER OF
THE NIGHT...SO LOWS HAVE PROBABLY ALREADY BEEN REACHED. UPDATES
OUT.  /JM

.AVIATION...

MVFR TO IFR CONDS WL BE THE DOMINANT CATEGORIES FOR THE REMAINDER OF
THE NIGHT AS A SHORT WAVE PASSES ACROSS THIS AREA. THE BEST CHCS FOR
PCPN...LIKELY IN THE FORM OF SNOW OR A SNOW/SLEET MIX WILL BE
THROUGH NW IA...AND ADJACENT PARTS OF EXTREME SERN SD...NERN NEB AND
SW MN IN THE OVERNIGHT HRS. ELSEWHERE...VERY LIGHT FREEZING RAIN OR
SLEET MAY OCCUR BUT WILL BE PATCHY. ON MONDAY...MORE IFR TO MVFR
CONDS ARE EXPECTED AS A TRAILING CANADIAN CDFNT SWEEPS RAPIDLY SWD.
THE FRONTAL TIMING IN THIS FORECAST AREA IS EXPECTED TO BE FM NEAR
15Z...EXITING BY ABOUT 21Z. AS THE TMPS BECOME COLDER ALOFT...-SN
AND BLSN WL BE THE PRIMARY WX CONCERNS ALONG AND BEHIND THE FRONT.
/MJF

&&

.PREV DISCUSSION...

WARMING ALOFT WILL PUSH INTO THE CWA OVERNIGHT AHEAD OF NEXT WAVE
SET TO SLIDE THROUGH THE AREA ON MONDAY...AND THIS WARMING PRESENTS
SOME PRECIP TYPE ISSUES...THOUGH FORTUNATELY THE QUICK MOVING WAVES
WILL LIMIT PRECIP AMOUNTS. FIRST WEAK WAVE GENERATING SOME MID LEVEL
CLOUDS IN WESTERN/CENTRAL SD LATE THIS AFTERNOON...BUT BOTH NAM/GFS
KEEP MID LEVELS FAIRLY DRY OVER OUR AREA INTO THE EVENING. DRY AIR
ALOFT AND WARMING TEMPERATURES WITHIN THE STRATUS LAYER DO PRESENT A
CONCERN FOR -FZDZ. CONFIDENCE IN THIS THREAT NOT HIGH ENOUGH TO ADD
MENTION AT THIS TIME...BUT EVENING SHIFT WILL WANT TO MONITOR FOR
POSSIBLE DEVELOPMENT. DEEPER SATURATION INDICATED AS THIS WAVE
REACHES AREAS ALONG/EAST OF I-29 TOWARD 06Z SO HAVE KEPT POPS IN
CHANCE RANGE THIS EVENING...WITH CHANCES RAMPING UP ACROSS NWRN
IA/SWRN MN 06Z-12Z BEFORE THE FIRST WAVE MOVES OFF TO THE EAST.
SECOND STRONGER WAVE AND ASSOCIATED SURFACE LOW TRAILS BEHIND WITH
LITTLE IF ANY PRECIP REALLY EXPECTED IN WESTERN PARTS OF THE AREA
TONIGHT.

MODELS NOT SHOWING GREAT CONSENSUS ON JUST HOW FAR EAST THE WARM AIR
WILL PUSH...AND PART OF THE DIFFICULTY IS AFOREMENTIONED DRY AIR IN
MID LEVELS...SO MUST ALLOW FOR SOME WET-BULB EFFECT AS LAYER BEGINS
TO SATURATE. THUS HAVE FAVORED SLIGHTLY COOLER GFS TEMPS ALOFT FOR
NOW...WHICH PLACES BEST CHANCE FOR -FZRA WEST OF AREA WHERE PRECIP
CHANCES OVERALL ARE LOWEST. AREA OF GREATEST CONCERN FOR A LITTLE
ICING IS IN FAR SOUTHERN AREAS WHERE WARMER TEMPS ALOFT MAY EXPAND
EAST INTO KSUX AREA BEFORE PRECIP MOVES OUT IN THE EARLY MORNING.
HOWEVER...WITH CURRENT THINKING OF ONLY A COUPLE HUNDRETHS ICE
ACCUMULATION AND UNCERTAINTY IN TIMING OF WARM AIR...WILL FORGO ANY
ADVISORIES AT THIS TIME. AS FOR TEMPERATURES...THOUGH FULL DEPTH OF
WARMING ALOFT WILL NOT BE SEEN AT THE SURFACE...SO EXPECT READINGS
TO CLIMB SLOWLY THROUGHOUT THE NIGHT...WITH AREAS WEST OF THE JAMES
RIVER MOST LIKELY TO RISE TO OR ABOVE FREEZING BEFORE DAYBREAK
MONDAY.   /JH

LINGERING LIGHT PCPN SERN PART OF FORECAST AREA SHOULD MOVE OUT VERY
ERY MON MRNG WHILE THE NEXT WAVE SPREADS MORE LIGHT MIXED PCPN
ACROSS THE AREA FROM THE NW. THIS SECOND WAVE IS ACTUALLY SHOWING UP
BETTER ON THE 18Z NAM12 THAN ON THE 12Z RUN. STILL SURGING WARM AIR
ACROSS THE SOUTH AND ESPECIALLY SOUTHEAST PART OF FCST AREA AT START
OF THE MORNING MAY BRING A LITTLE MORE FREEZING RAIN TO THAT AREA.
BY MID MORNING THE NORTHERLY SPREAD OF COOLER AIR INTO THE AREA WILL
BE DEVELOPING AND SPREADING EWD...AND ANY LINGERING PCPN WILL BE
CHANGING TO LIGHT SNOW. DO NOT EXPECT TOO MUCH PCPN WITH BOTH SNOW
AND ICE ACCUMS BEING QUITE LIGHT. EARLIER NAM WAS SLIGHTLY MORE
BULLISH ON TUE PCPN IN NWRN IA BUT THIS RUN HAS BACKED OFF A
TAD...SO FOR NOW DO NOT EXPECT TWO INCHES OF SNOW ANYWHERE AND
CONSIDERING MIX PCPN EARLY IN THE DAY...AN INCH MAY BE HARD TO COME
BY.

TEMPS AT THE SFC SHOULD CONT TO WARM MON MORNING BUT WITH THE
WARMING SLOWING DOWN AND REVERSING AS THE DAY GOES ON AND NWRLY FLOW
DEVELOPING BEHIND SYSTEM BRINGS IN COOLER AIR. SOUTHERN PART OF FCST
AREA SHOULD GET CLOSE TO FREEZING AT THE SFC. THE NWRLY WINDS WILL
BEGIN TO INCREASE MARKEDLY AS PRESSURES RISE FAIRLY SHARPLY. WINDS
LOOK LIKE THEY WILL BE STRONG ENOUGH TO KEEP THE BLOWING SNOW
MENTION IN THE FORECAST FOR MON NIGHT...BEGINNING LATE AFTN MON.
WITH THE SNOW COVER GETTING A LITTLE LESS LOOSE BY THEN...DO NOT
THINK AT THIS TIME AN ADVY FOR BLOWING SNOW WILL BE NEEDED. BY THE
END OF MON NIGHT WIND CHILLS COULD GET DOWN TO ADVY LEVELS NORTHEAST
HALF OF AREA BUT TOO MARGINAL AND UNCERTAIN FOR NOW TO ISSUE A WIND
CHILL ADVY AT THIS POINT.

TUE SHOULD BE A DRY DAY...NOT AS SUNNY AS WE THOUGHT AT ONE POINT
WITH MODELS SHOWING AREAS OF MID LEVEL MOISTURE SPREADING DOWN E
SIDE OF UPPER RIDGE. COLD WITH SINGLE DIGIT HIGHS FOR MOST OF
AREA.

WED LIGHT SNOW SYSTEM IS LOOKING QUESTIONABLE WITH MOST MODELS
SHOWING SYSTEM PASSING S OF AREA ON A SEWD TRACK...ONLY THE GFS
HOLDING ON TO A DECENT THREAT. WILL NOT CUT TOTALLY THE LIGHT SNOW
FOR NOW BUT WILL GO WITH ONLY SLIGHT CHC AT MOST.

THU THRU SUN EXTENDED FORECAST IS LOOKING PRETTY DRY WITH VERY BROAD
WESTERN RIDGE/EASTERN TROF REGIME. SURGE OF COLD AIR THU WILL BE
FOLLOWED BY A WARMING TREND. THIS WARMING MAY OR MAY NOT STALL OVER
THE WEEKEND DEPENDING ON WHICH MODEL IS RIGHT...OR LESS WRONG...ON
HOW WAVES COME DOWN WESTERN RIDGE. HOWEVER NOTHING SEEMS TO BE STRNG
ENOUGH AND ON THE RIGHT TRACK FOR PCPN MENTION. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jan 16, 5:08 AM CST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0508 AM CST SUN JAN 16 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0508 AM CST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
FREEZING RAIN AND SLEET IS EXPECTED TO DEVELOP ALONG THE MISSOURI
AND JAMES RIVER VALLEYS THIS EVENING SHIFTING EAST TOWARDS THE
INTERRELATE 29 CORRIDOR AROUND MIDNIGHT. FREEZING RAIN AND SLEET
CAN BE EXPECTED TO CONTINUE ALONG AND EAST OF THE JAMES RIVER
VALLEY INTO MONDAY...BEFORE CHANGING OVER TO LIGHT SNOW MONDAY
AFTERNOON. WHILE ICING AMOUNTS REMAIN UNCERTAIN AT THIS TIME...IT
APPEARS AS THOUGH THE GREATEST POTENTIAL FOR ICING EXISTS ALONG
AND EAST OF THE JAMES RIVER VALLEY WHERE UP TO A QUARTER OF AN
INCH OF ICE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWEST WINDS WILL INCREASE ON MONDAY AFTERNOON INTO MONDAY
EVENING POTENTUALLY CREATING AREAS OF BLOWING SNOW AND USHERING
ARCTIC AIR BACK INTO THE REGION. WIND CHILL READINGS LATE MONDAY
NIGHT INTO TUESDAY MORNING MAY FALL TO 20 TO 30 DEGREES BELOW
ZERO...ESPECIALLY NORTH OF INTERSTATE 90.

SURFACE TEMPERATURES ARE EXPECTED TO FALL TO 10 TO 20 DEGREES
BELOW ZERO TUESDAY NIGHT INTO WEDNESDAY MORNING ALONG AND EAST OF
A LINE FROM DE SMET SOUTH DAKOTA TO STORM LAKE IOWA.  THESE
BITTERLY COLD TEMPERATURES COMBINED WITH A LIGHT NORTHWEST WIND
WILL PRODUCE WIND CHILLS OF 20 TO 35 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Plymouth

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Plymouth forecast zone
Reported by
Newspaper
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Light freezing rain caused icy roads, sidewalks, driveways, and parking lots. A few schools which would have otherwise been open on January 17th were closed, including those at Kingsley. The icing was alleviated by late morning on January 17th when temperatures warmed above freezing.

Winter Weather, Woodbury

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Woodbury forecast zone
Reported by
Newspaper
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Light freezing rain caused icy roads, sidewalks, driveways, and parking lots. A few schools which would have otherwise been open on January 17th were closed, including those at Moville and Lawton. The icing was alleviated by late morning on January 17th when temperatures warmed above freezing.

Winter Weather, Cherokee

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Light freezing rain caused icy roads, sidewalks, driveways, and parking lots. The icing was alleviated by late morning on January 17th when temperatures warmed above freezing.

Winter Weather, Ida

When
January 16, 9:00 PM CST to January 17, 9:00 AM CST
Where
Ida forecast zone
Reported by
Law Enforcement
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Light freezing rain caused icy roads, sidewalks, driveways, and parking lots. The icing was alleviated by late morning on January 17th when temperatures warmed above freezing.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281237, 281239, 281241, 281242.